A simplified moment-based estimation method for extreme probabilities, infinite and positive cases

Árpád Tari, M. Telek, Peter Buchholz

Research output: Contribution to journalArticle

Abstract

The performance analysis of highly reliable and fault tolerant systems requires the investigation of events with extremely low or high probabilities. This paper presents a simplified numerical method to bound the extreme probabilities based on the moments of the distribution. This simplified method eliminates some numerically sensitive steps of the general moment-based bounding procedure. Numerical examples indicate the applicability of the proposed approach.

Original languageEnglish
Pages (from-to)15-28
Number of pages14
JournalInternational Journal of Simulation: Systems, Science and Technology
Volume7
Issue number2
Publication statusPublished - Mar 1 2006

Fingerprint

Extremes
Moment
Fault-tolerant Systems
Performance Analysis
Numerical methods
Eliminate
Numerical Methods
Numerical Examples

Keywords

  • Moment-based distribution bounding
  • Reduced moment problem
  • Tail distribution

ASJC Scopus subject areas

  • Software
  • Modelling and Simulation

Cite this

A simplified moment-based estimation method for extreme probabilities, infinite and positive cases. / Tari, Árpád; Telek, M.; Buchholz, Peter.

In: International Journal of Simulation: Systems, Science and Technology, Vol. 7, No. 2, 01.03.2006, p. 15-28.

Research output: Contribution to journalArticle

@article{b3046272b3454ce8999e8fdd25700575,
title = "A simplified moment-based estimation method for extreme probabilities, infinite and positive cases",
abstract = "The performance analysis of highly reliable and fault tolerant systems requires the investigation of events with extremely low or high probabilities. This paper presents a simplified numerical method to bound the extreme probabilities based on the moments of the distribution. This simplified method eliminates some numerically sensitive steps of the general moment-based bounding procedure. Numerical examples indicate the applicability of the proposed approach.",
keywords = "Moment-based distribution bounding, Reduced moment problem, Tail distribution",
author = "{\'A}rp{\'a}d Tari and M. Telek and Peter Buchholz",
year = "2006",
month = "3",
day = "1",
language = "English",
volume = "7",
pages = "15--28",
journal = "International Journal of Simulation: Systems, Science and Technology",
issn = "1473-804X",
publisher = "United Kingdom Simulation Society",
number = "2",

}

TY - JOUR

T1 - A simplified moment-based estimation method for extreme probabilities, infinite and positive cases

AU - Tari, Árpád

AU - Telek, M.

AU - Buchholz, Peter

PY - 2006/3/1

Y1 - 2006/3/1

N2 - The performance analysis of highly reliable and fault tolerant systems requires the investigation of events with extremely low or high probabilities. This paper presents a simplified numerical method to bound the extreme probabilities based on the moments of the distribution. This simplified method eliminates some numerically sensitive steps of the general moment-based bounding procedure. Numerical examples indicate the applicability of the proposed approach.

AB - The performance analysis of highly reliable and fault tolerant systems requires the investigation of events with extremely low or high probabilities. This paper presents a simplified numerical method to bound the extreme probabilities based on the moments of the distribution. This simplified method eliminates some numerically sensitive steps of the general moment-based bounding procedure. Numerical examples indicate the applicability of the proposed approach.

KW - Moment-based distribution bounding

KW - Reduced moment problem

KW - Tail distribution

UR - http://www.scopus.com/inward/record.url?scp=84923861108&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84923861108&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:84923861108

VL - 7

SP - 15

EP - 28

JO - International Journal of Simulation: Systems, Science and Technology

JF - International Journal of Simulation: Systems, Science and Technology

SN - 1473-804X

IS - 2

ER -